Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 290, NWS Wichita, KS

July 9, 2002Allen County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2002, 4:14 PM CDT for Allen County, Kansas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 4:14 PM CDT (21:14 UTC)
Expired
Jul 9, 2002, 5:15 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:29 PM CDTHail 0.75Iola, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS53 KICT 092114
SVRICT
KSC001-092215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 515 PM CDT.

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GAS...OR ABOUT 18 MILES NORTHEAST OF
  CHANUTE...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MORAN AROUND 425 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ALLEN
COUNTY UNTIL 515 PM CDT.

LAT...LON 3793 9547 3781 9531 3790 9515 3803 9542

/FRANK

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 4:01 PM CDT, 13 minutes earlier.

Area forecast discussion, Jul 9, 4:01 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT TUE JUL 9 2002

...PRODUCTS WILL BE LATE DUE TO AWIPS PROBLEMS...

TNGT:
WL GO A LTL WARMER THAN GOING FCST FOR TNGT.  LTST MOS VERY CLOSE
AND GIVEN WARM START THIS MORNING...LWR 70S LOOKS GOOD AT MOST
LOCATIONS.  WL GO ISOLD PCPN TNGT WITH TSRA THRU SUNSET.  CANNOT
RULE SOMETHING CLIPPING N/NE SXNS TWRDS DAYBREAK.

WED:
REALLY TOUGH FCST WITH A DIFFERENT SOLUTION FROM EACH MODEL.  ECMWF
TRADITIONALLY DOES BETTER IN NW FLOW PATTERNS...AND THE LTST RUN
VERY SIMILAR TO PREV RUN.  THE STRONGER SHRTWV IT PROGS LOOKS
REASONABLE GIVEN CURRENT WATER VAPOR LOOP.  HOWEVER IT IS PROBABLY
TOO SLOW BRINGING FNT/OUTFLOW BNDRY ACRS THE REGION.  THE ETA SEEMS
TO BE A REASONABLE COMPROMISE WITH THE TOO COOL/FAST AVN.  WL UP
TEMPS SVRL DEG AS ETA PROGG VRY WARM TEMPS AHD OF FNT. IF FNT SLOWS
EVEN A LTL...SOME SECTIONS COULD HAVE A SHOT AT TRIPLE DIGITS.
HOWEVER DO NOT WANT TO FCST THE UPPER EXTREME GIVEN UNCERTAINTY IN
TIMING.  THE FCST OF MID-UPR 90S IS A BETTER MIDDLE OF THE ROAD
FCST...WITH SOME LOCATIONS POTENTIALLY WARMER/COOLER. ANTICIPATE
POPS WL BE IN CHC CATEGORY DUE TO LIMITED AREAL COVERAGE.

WED NGT-THU NGT:
WITH SHRTWV STILL LAGGING BACK AND NOT AT ALL CONVINCED THAT FNT WL
BE OUT OF THE AREA...WL KEEP POPS GOING THRU AT LEAST THU/THU NGT.
NOT AT ALL CLEAR HOW MUCH COLD AIR ADVECTION WL OCCUR. ERLY COMP WL
BE OFFSET BY MUCH

FRI-FRI NGT:
WL CONT GOING DRY FCST.  CLDS/PCPN COULD STILL BE LINGERING INTO THE
MORNING...BUT WL GO WITH CONCENSUS FOR NOW.

SAT-SUN:
MED RANGE MODELS HAVE COOLED TEMPS ALF SLGTLY DURG THIS PD. HAVE
TRIMMED A COUPLE OF DEG OFF FCST MAXES.  THIS SEEMS REASONABLE GIVEN
LACK OF DNSLP COMPONENT.  BOTH US/CAN ENSEMBLES BEGIN TO DIVERGE
WITH UPR PAT STARTING SUN.

MON-TUE:
MINIMAL AGREEMENT WITH ENSEMBLES DURG THIS PD.  THE PROBLEM STEMS
FROM ORIENTATION/LOCATION OF WRN UPR RDG AND RESULTANT ERN US TROF.
SOME PSBLTY THAT SHEAR AXIS AND/OR OLD FNT WL BE INVOF SE KS.  THIS
MIGHT LEAD TO SCT AFTN/EVE TSRA...BUT GIVEN AMT OF UNCERTAINTY IN
ENSEMBLES...NOT ABT TO PUT PCPN IN FCST ATTM.  WL CONT A GRADUAL
WARMING TREND THRUT THE PD.

FCSTID = HOWERTON
ICT   73  98  70  89 /  20  30  40  30
HUT   72  97  69  88 /  20  30  40  30
EWK   73  97  69  88 /  20  40  40  30
EQA   73  96  70  88 /  20  30  40  30
WLD   73  98  72  90 /  20  30  40  30
RSL   70  95  66  87 /  20  40  30  30
GBD   70  96  67  88 /  20  40  30  30
SLN   72  96  66  87 /  20  40  40  30
MPR   73  97  69  88 /  20  40  40  30
CFV   73  96  71  88 /  20  20  40  30
CNU   73  95  69  87 /  20  30  40  30
K88   73  95  68  86 /  20  30  40  30

.ICT...
KS...NONE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.